Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 38, NWS Paducah, KY

May 17, 2002Graves County, McCracken County, Marshall County, Kentucky; Scott County, Stoddard County, Missouri

NWS Paducah, KY issued this flash flood warning at May 17, 2002, 3:45 AM CDT for Graves County, McCracken County, Marshall County, Kentucky; Scott County, Stoddard County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2002, 3:45 AM CDT (08:45 UTC)
Expired
May 17, 2002, 6:30 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Graves County, KY, Marshall County, KY, McCracken County, KY, Scott County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 52 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 170845
FFWPAH
KYC083-145-157-MOC201-207-171130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
341 AM CDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCOTT COUNTY IN SOUTHEAST MISSOURI
  STODDARD COUNTY IN SOUTHEAST MISSOURI
  GRAVES COUNTY IN WESTERN KENTUCKY
  MARSHALL COUNTY IN WESTERN KENTUCKY
  MCCRACKEN COUNTY IN WESTERN KENTUCKY

* UNTIL 630 AM CDT

* AT 341 AM CDT...RADAR WAS SHOWING THAT ESTIMATED RAINFALL AMOUNTS 
WERE APPROACHING READINGS WHERE FLASH FLOODING IS MORE PROBABLE. 
NEARLY 3 INCHES OF RAIN HAS FALLEN SINCE MIDNIGHT OVER PARTS OF THE 
WARNED AREA.

ADDITIONAL SHOWERS AND STORMS WILL BE POSSIBLE OVER THE WARNED AREA 
THROUGH THE EARLY MORNING HOURS.

* LOCATIONS IN THE WARNING INCLUDE...
BENTON...DRAFFENVILLE...REIDLAND...BLOOMFIELD...DEXTER...DUDLEY...
ESSEX...HAY-WOOD CITY...MINER AND SIKESTON

IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3670 9011 3702 9015 3700 8938 3692 8947
          3690 8952 3687 8954 3686 8972 3673 8972
          3676 8917 3679 8882 3698 8883 3702 8838
          3682 8826

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:00 AM CDT, 45 minutes earlier.

Area forecast discussion, May 17, 3:00 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CDT FRI MAY 17 2002

WILL BE BRIEF DO TO ONGOING FLOODING SITUATION...

CURRENT RADAR AND MODEL TRENDS INDICATE THE HIGHEST POTENTIAL FOR
HEAVY RAIN TODAY WILL BE OVER THE SOUTHERN HALF OF THE FORECAST
AREA...ESPECIALLY SE MO AND WRN KY. SOME AREAS OF SE MO HAVE ALREADY
PICKED UP 2 TO 3 INCHES SINCE 00Z (2.64 AT CGI)...WITH MORE ON THE
WAY. ALREADY NUMEROUS FLASH FLOOD WARNINGS OUT...WITH MORE TO COME
IN THE NEAR FUTURE FARTHER SOUTH AND EAST.

WITH RIVERS ALREADY IN FLOOD...AND GROUNDS FAIRLY SATURATED FM
RECENT HEAVY RAINS...ITS PRETTY MUCH A NO BRAINER TO CONTINUE FLOOD
WATCH FOR TODAY...EVEN IN NORTHERN AREAS WHERE RAINFALL MAY NOT BE
AS HEAVY. SPC TARGETS SOUTHERN AREAS WITH SLIGHT RISK OF
SEVERE...THOUGH I REALLY THINK CURRENT CONVECTION IN THAT REGION IS
WORKING OVER THE AIRMASS FAIRLY WELL...AND WILL BE DIFFICULT TO
RECOVER DUE TO CLOUDS/PRECIP TODAY. STILL...CANNOT RULE OUT ISOLATED
STRONG ELEVATED STORMS.

WL KEEP LINGERING EARLY FRI NIGHT CHC...THEN CLEAR OUT AS DRY AIR
MOVES IN BEHIND DEPARTING FRONT. WEEKEND-EARLY NEXT WEEK STILL LOOKS
COOL/DRY.

SCATTERED FROST NOT OUT OF THE QUESTION SAT NIGHT NORTHERN AREAS AS
DEW POINTS SETTLE INTO THE MID 30S AND WINDS GO CALM. BIG QUESTION
WILL BE WHETHER SKIES STAY CLEAR...OR WRAP AROUND STRATO CU MAKE IT
INTO THE AREA FROM THE NORTH.

.PAH...FLOOD WATCH TODAY ALL OF CWA.

MEFFERT

In the hours before

Special weather statement, May 16, 11:10 PM CDT, 4 hours 35 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-171008-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1110 PM CDT THU MAY 16 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA.

THREATS...
A HEAVY RAIN POTENTIAL EXISTS FOR LATE TONIGHT AND FRIDAY. THIS
HEAVY RAIN WOULD LIKELY INCREASE THE CURRENT FLOODING
PROBLEMS ACROSS PARTS OF THE AREA. A FLOOD WATCH IS IN EFFECT FROM
MIDNIGHT THROUGH FRIDAY FOR THE ENTIRE REGION.

DISCUSSION...
A COLD FRONT IS EXPECTED TO MAKE ITS WAY SOUTHEAST ACROSS THE QUAD
STATE AREA TONIGHT. MOISTURE LEVELS...ALONG WITH UPPER LEVEL
DYNAMICS...WILL BE ON THE INCREASE WITH ITS APPROACH. SCATTERED
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THIS AFTERNOON AND EVENING. THE MAIN PERIOD OF CONCERN WILL START
AFTER MIDNIGHT AS THE FRONT APPROACHES THE NORTHERN SECTIONS OF THE
AREA. BY FRIDAY AFTERNOON...THE COLD FRONT IS EXPECTED TO BE SOUTH
AND EAST OF THE REGION. THE POTENTIAL FOR THE HEAVIEST RAINFALL IS
AFTER THE FRONT PASSES. SO...THE EXTREME NORTHERN SECTIONS MAY SEE
THE HEAVIEST RAIN TONIGHT...WHILE THE MAJORITY OF THE AREA WILL SEE
THE HEAVIEST RAINFALL TOMORROW. RAINFALL AMOUNTS TONIGHT WILL LIKELY
AVERAGE 1 INCH OVER THE NORTHERN SECTIONS...WITH GENERALLY LESS THAN
AN INCH SOUTH.

SPOTTER ACTIVATION...
SPOTTERS...ESPECIALLY THOSE WITH RAIN GAUGES...WILL BE NEEDED TO
HELP MONITOR WATER LEVELS AND REPORT RAINFALL AMOUNTS.
SPOTTERS SHOULD ALSO REPORT ANY NEW ROAD CLOSURES DUE TO THE
RAINS TONIGHT AND TOMORROW.

OUTLOOK FOR FRIDAY...
THE FLOOD WATCH WILL CONTINUE THROUGH THE DAY. THERE IS ALSO A
SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY SOUTH OF THE OHIO
RIVER...MAINLY DURING THE MORNING AND EARLY AFTERNOON HOURS. LARGE
HAIL AND HEAVY RAIN WILL THE MAIN THREATS. AN ADDITIONAL 1 TO 2 AND
A HALF INCHES OF RAIN ARE POSSIBLE DURING THE DAY ON FRIDAY.
Local storm report, May 16, 11:43 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1143 PM CDT THU MAY 16 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
1134 PM                              MO   FLOODING
05/16/02   CAPE GIRARDEAU                 AT HWY 61 BETWEEN
                                          FRUITLAND AND JACKSON
                                          FLOODING OVER ROADWAY
                                          REPORTED BY CAPE
                                          GIRARDEAU COUNTY SHERIFFS
                                          OFFICE
Local storm report, May 17, 12:31 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1231 AM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1222 AM    CYPRESS                   IL   0.50 INCH HAIL
05/16/02   JOHNSON                        REPORTED BY JOHNSON
                                          COUNTY SHERIFFS OFFICE

1226 AM                              MO   FLOODING
05/16/02   BOLLINGER                      FLOODING OF HWY 51 AND
                                          HWY A...AND HWY 34 W OF
                                          MARBLE HILL REPORTED BY
                                          BOLLINGER COUNTY SHERIFFS
                                          OFFICE
Local storm report, May 17, 12:31 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
1231 AM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1222 AM    CYPRESS                   IL   0.50 INCH HAIL
05/17/02   JOHNSON                        REPORTED BY JOHNSON
                                          COUNTY SHERIFFS OFFICE

1226 AM                              MO   FLOODING
05/17/02   BOLLINGER                      FLOODING OF HWY 51 AND
                                          HWY A...AND HWY 34 W OF
                                          MARBLE HILL REPORTED BY
                                          BOLLINGER COUNTY SHERIFFS
                                          OFFICE

...CORRECTED FOR DATE OF REPORT...
Local storm report, May 17, 2:27 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
227 AM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    JONESBORO                 IL   FLOODING
05/17/02   UNION                          HWY 127 IN JONESBORO AND
                                          HWY 146 JUST WEST OF
                                          JONESBORO REPORTED BY
                                          UNION COUNTY SHERIFFS
                                          OFFICE

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:25 AM CDTFlash Flood WarningPAHBallard, Carlisle4 hr
May 17, 5:58 AM CDTFlash Flood WarningPAHCalloway, Graves, McCracken, Marshall3 hr
May 17, 7:56 AM CDTFlash Flood WarningPAHCaldwell, Crittenden, Hopkins, Livingston, McLean, Muhlenberg and 1 more4 hr
May 17, 8:59 AM CDTFlash Flood WarningPAHBallard, Calloway, Carlisle, Fulton, Graves, Hickman and 2 more5 hr
May 17, 10:10 AM CDTFlash Flood WarningPAHDaviess5 hr
May 16, 7:31 PM CDTSevere Thunderstorm WarningPAHWayne44 min
May 16, 8:38 PM CDTSevere Thunderstorm WarningPAHStoddard22 min
May 16, 11:06 PM CDTFlash Flood WarningPAHBollinger3 hr
May 16, 11:35 PM CDTFlash Flood WarningPAHCape Girardeau3 hr
May 17, 12:40 AM CDTFlash Flood WarningPAHWayne6 hr
May 17, 12:49 AM CDTFlash Flood WarningPAHBollinger, Cape Girardeau6 hr

Nearby

Flash Flood Warnings in Kentucky, 2002Flash Flood Warnings in Missouri, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.